Alert archive / Montana / Special Weather Statements in 2013
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2013, 7:01 PM MDT for Flathead County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 7:01 PM MDT (01:01 UTC)
- Expired
- Aug 8, 2013, 7:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 178 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3494 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WWUS85 KMSO 090101 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 701 PM MDT THU AUG 8 2013 MTZ002-090145- WEST GLACIER REGION- 701 PM MDT THU AUG 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL 745 PM MDT... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR 35 MILES NORTH OF EVERGREEN...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4860 11374 4849 11391 4873 11421 4879 11410 TIME...MOT...LOC 0101Z 318DEG 17KT 4870 11405 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:25 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 8, 2:25 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
225 PM MDT Thu Aug 8 2013
.DISCUSSION...
Tonight...Isolated to widely scattered thunderstorms will be
developing across Lemhi County and southwest Montana through the
remainder of the afternoon and into the evening. This convective
activity will be decreasing with the setting of the sun. Higher
surface pressure diving out of central Canada and into eastern
Montana will be tightening an easterly winds flow across western
Montana and the Idaho Panhandle tonight. Strong winds are expected
through the typical gaps of the divide, then spilling into the
northern Flathead and Missoula valleys.
Friday through Saturday...The upper ridge pattern will remain
over the Northern Rockies through the period. However, the atmosphere
is already very unstable and moisture will be increasing during the
next 24 hours from the southeast. As a result, the threat of
thunderstorms will be increasing, as well as expanding farther
north with time. Since the lower atmosphere will remain somewhat
dry, the potential impacts will center around strong downdrafts and
outflows from storms, lightning, as well as small hail with some
storm cells.
Sunday through late next week...Southwest flow aloft is expected
to develop over the Northern Rockies. Precipitation chances
remain relatively high over northwest Montana each afternoon. Some
weather models depict weak weather features moving within the
flow, however there is low confidence on the timing of these
features. Regardless, this pattern will be mostly unsettled and
keep daytime temperatures slightly above the seasonal average.
&&
.AVIATION...Moisture has been increasing from the south this
afternoon with isolated thunderstorms expected across Lemhi
county and into southwest Montana. KSMN and KBTM are likely to be
the most impacted by storms through the early evening hours.
Elsewhere, cumulus clouds were developing over the higher terrain
this afternoon, but should dissipate again later this evening. The
ridge pattern currently over central Idaho and western Montana
will see a greater influx of moisture from the south during the
next 24 hours. The threat of thunderstorms will expand to cover
all of western Montana Friday afternoon with scattered coverage in
most areas. The greatest concerns with storms will lightning and
strong downdraft winds with some stronger storms capable of
producing small hail.
&&
.FIRE WEATHER...A Red Flag Warning has been issued for the Nez
Perce, Clearwater, Bitterroot, and Beaverhead-Deerlodge National
Forests (Zones 102,103,109,110,111) for lightning and strong gusty
winds from thunderstorms valid Friday afternoon through Friday
evening. Storms will be capable of producing frequent lightning
and with dry fuel conditions there is a real potential for new
fire starts and critical fire conditions. Some storms will produce
wetting rainfall, however, we are not expecting widespread
rainfall by any stretch.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from 2 PM to 10 PM MDT Friday
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
RED FLAG WARNING from 2 PM to 10 PM MDT Friday
Missoula/Bitterroot Valleys.
ID...RED FLAG WARNING from 1 PM to 9 PM PDT Friday Northern
Clearwater Mountains...Orofino/Grangeville Region.
RED FLAG WARNING until 11 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
FIRE WEATHER WATCH from Friday afternoon through Friday evening
Eastern Lemhi County...Western Lemhi County.
RED FLAG WARNING from 11 AM Friday to 5 AM PDT Saturday Lower
Hells Canyon/Salmon River Region...Southern Clearwater
Mountains.
RED FLAG WARNING until 5 AM PDT Friday Southern Clearwater
Mountains.
&&
MSJ/Zumpfe
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 8, 7:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 701 PM MDT THU AUG 8 2013 MTZ002-090145- WEST GLACIER REGION- 701 PM MDT THU AUG 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL 745 PM MDT... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR 35 MILES NORTH OF EVERGREEN...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4860 11374 4849 11391 4873 11421 4879 11410 TIME...MOT...LOC 0101Z 318DEG 17KT 4870 11405
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:54 PM MDT | Special Weather Statement | MSO | Silver Bow | 36 min |
| Aug 9, 3:29 PM MDT | Special Weather Statement | MSO | 46 min | |
| Aug 9, 3:59 PM MDT | Special Weather Statement | MSO | 31 min | |
| Aug 9, 4:33 PM MDT | Special Weather Statement | MSO | Ravalli | 42 min |
| Aug 9, 5:57 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| Aug 9, 2:17 PM MDT | Special Weather Statement | MSO | Lemhi | 43 min |
| Aug 9, 3:54 PM MDT | Flash Flood Warning | MSO | Lemhi | 96 min |
Nearby
Special Weather Statements in Montana, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.